Colorado, 2010

High Wind in Colorado, December 3, 2010

December 3, 2010 · NWS PUB · 3 events in 3 counties and zones

were experienced over the Pikes Peak Region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

High winds...in some areas exceeding 75 mph...were experienced over the Pikes Peak Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 3, 5:58 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 3, 5:58 AM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
558 AM MST FRI DEC 3 2010

.SHORT TERM...
(TODAY AND TONIGHT)

...HIGH WINDS EXPECTED THIS MORNING ACROSS TELLER AND EXTREME
WESTERN EL PASO COUNTY ALONG AND NEAR THE EAST SLOPES OF THE
MOUNTAINS...

MAIN CONCERN THIS MORNING IS THE HIGH WIND POTENTIAL ACROSS TELLER
AND EXTREME WESTERN EL PASO COUNTIES...ALONG AND NEAR THE
MOUNTAINS.  CROSS SECTIONS FROM THE LATEST MODEL RUNS INDICATE
THINGS ARE COMING TOGETHER FOR A HIGH WIND EVENT BETWEEN NOW AND
EARLY AFTERNOON ACROSS TELLER AND EXTREME WESTERN EL PASO COUNTIES.
ALL THE ELEMENTS SEEM TO BE THERE...INCLUDING GOOD REVERSE SHEAR.
CROSS SECTIONS SHOW THE MOST LIKELY WINDOW FOR THIS EVENT START
ANYTIME NOW...MAXING OUT DURING THE MORNING HOURS...AND THEN TAILING
OFF DURING THE AFTERNOON.  CROSS SECTIONS SHOW THE JET STREAM WILL
TAKE A DIP ALONG THE LEE OF THE FRONT RANGE DURING THE MORNING
HOURS.  EVEN IF THE WAVE DYNAMICS NEEDED FOR HIGH WIND GUSTS DON'T
QUITE WORK OUT...THERE WILL BE POTENTIAL FOR BRUTE FORCE MIXING TO
BRING HIGH WINDS TO THE SURFACE DURING THE MORNING HOURS AS OMEGA
FIELDS SHOW STRONG DOWNWARD FORCING ALONG THE LEE OF THE ROCKIES
DURING THIS TIME.  HAVEN'T SEEN ANYTHING TOO SIGNIFICANT SO
FAR...ONLY A LITTLE OVER 40 MPH AT A FEW SITES ACROSS TELLER
COUNTY.  HOWEVER...RADAR IMAGERY IS SHOWING A DEVELOPING WIND
SIGNATURE ALONG THE EAST SLOPES OF THE RAMPART RANGE...WHICH IS A
KEY INDICATOR THAT A MOUNTAIN TOP INVERSION IS DEVELOPING.
PLUS...THE MODELS REALLY DON'T SHOW THE JET STREAM TAKING A GOOD DIP
DOWN UNTIL BETWEEN 13 AND 15Z (6 AND 8AM).  SO...THE LACK OF WINDS
AT THE MOMENT IS STILL CONSISTENT WITH WHAT THE MODELS ARE SAYING.
ANYWAY...LOOKS LIKE THE POTENTIAL IS DEFINITELY THERE FOR HIGH WINDS
THIS MORNING...SO I PULLED THE TRIGGER. GUSTS TO 80 MPH WILL BE
POSSIBLE ACROSS TELLER COUNTY...WITH GUSTS TO 70 MPH POSSIBLE ACROSS
EXTREME WESTERN EL PASO COUNTY ALONG AND NEAR THE MOUNTAINS.

THE REMAINING MOUNTAIN AREAS WILL ALSO SEE SOME STRONG WINDS
TODAY...BUT THEY SHOULD REMAIN BELOW WARNING CRITERIA LEVELS...WITH
GUSTS UP TO 70 MPH POSSIBLE ACROSS THE HIGHER TERRAIN AREAS...AND
GUSTS TO 50 MPH POSSIBLE LOWER DOWN.  MOST OF THE LOWER ELEVATIONS
WILL BE WINDY TODAY AS WELL...GENERALLY BETWEEN 15 AND 30 MPH WITH
SOME AREAS HITTING 40 MPH.

ANOTHER CONCERN TODAY IS THE SNOW POTENTIAL ACROSS THE CENTRAL
MOUNTAINS.  IT LOOKS LIKE THIS AREA WILL SEE SNOW SHOWERS TODAY AND
TONIGHT...BUT ACCUMULATIONS ARE NOT LOOKING GREAT...GENERALLY IN THE
1-3 INCH RANGE BY SATURDAY MORNING.

TEMPERATURES TODAY WILL BE ABOUT 15-20 DEGREES ABOVE AVERAGE FOR
THIS TIME OF YEAR...AND CLOSE TO RECORDS IN THE CASE OF COLORADO
SPRINGS AND PUEBLO.  STATS FOR TODAY...

STATION............NORMAL HIGH...RECORD HIGH
COLORADO SPRINGS...44............68/1959
PUEBLO.............48............72/2007
ALAMOSA............38............60/1980

FOR TONIGHT...COLD FRONT STILL SLATED TO BACK INTO EASTERN COLORADO
DURING THE EVENING HOURS...ACCOMPANIED BY MUCH COOLER AIR...AND EVEN
SOME LOW CLOUDS.  COULD BE A DECK OF LOW STRATUS CLOUDS COVERING
MUCH OF THE PLAINS BY SATURDAY MORNING.  STRATUS AND COOLING MAY BE
GREAT ENOUGH ACROSS NORTHERN EL PASO COUNTY FOR SOME PATCHY FREEZING
DRIZZLE...OR LIGHT FLURRIES BY SATURDAY MORNING.  HAVE INTRODUCED
SOME PATCHY FREEZING DRIZZLE AND LIGHT FLURRIES TO THE FORECAST FOR
THIS AREA TO REFLECT THIS POSSIBILITY.  SNOW SHOWERS WILL CONTINUE
OVER THE HIGHER TERRAIN OF THE CENTRAL MOUNTAINS TONIGHT...BUT
AGAIN...ACCUMULATIONS ARE LOOKING LIGHT.  WINDS SHOULD DIE DOWN IN
ALL AREAS TONIGHT.  THE FRONT THAT MOVES THROUGH THE PLAINS THIS
EVENING WILL BE TOO SHALLOW TO MOVE INTO THE MOUNTAINS AND HIGH
VALLEYS...SO LITTLE IF ANY IMPACT FROM THE FRONT IS EXPECTED IN
THESE AREAS THROUGH TONIGHT. LW

.LONG TERM...
(SATURDAY THROUGH THURSDAY)

AT THIS TIME...LONGER TERM METEOROLOGICAL ISSUES APPEAR TO BE
TEMPERATURES...POPS AND GUSTY WINDS AT TIMES.

HEALTHY NORTHERLY SURGE/FRONT WILL BE WELL SOUTH OF THE CWA BY
SATURDAY MORNING(ENTERING SOUTHEASTERN NEW MEXICO) ALLOWING FOR
SIGNIFICANTLY COOLER MAXIMUM TEMPERATURES TO BE NOTED ON
SATURDAY...ESPECIALLY WHEN COMPARED TO MAXIMUM TEMPERATURES ON
FRIDAY.

IT APPEARS THAT MAXIMUM TEMPERATURES ON SATURDAY OVER THE EASTERN
PLAINS WILL RUN SOME 20F TO 30+F COOLER THAN VALUES NOTED FRIDAY
AFTERNOON WHILE ONLY A CATEGORY OF SO OF COOLING SHOULD BE NOTED
OVER WESTERN SECTIONS OF THE CWA.

ISOLATED TO SCATTERED POPS SHOULD BE NOTED AT TIMES OVER PORTIONS
OF THE WESTERN AND ESPECIALLY CENTRAL MOUNTAINS FROM SATURDAY INTO
SUNDAY NIGHT WITH GENERALLY DRY CONDITIONS EXPECTED ELSEWHERE AS A
GENERALLY DRY ZONAL TO UPPER RIDGING PATTERN REMAINS IN PLACE OVER
THE REGION.

UPPER DISTURBANCE IS THEN EXPECTED TO IMPACT CWA FROM LATER MONDAY INTO
TUESDAY BRINGING AT LEAST ISOLATED POPS AREA-WIDE AS WELL AS NEAR
SEASONAL EARLY DECEMBER TEMPERATURES.

A RETURN TO ABOVE AVERAGE EARLY DECEMBER CLIMATOLOGICAL TEMPERATURES
IN COMBINATION WITH GENERALLY NIL POPS(EXCEPT FOR ISOLATED POPS AT
TIMES OVER PORTIONS OF THE CENTRAL MOUNTAINS) SHOULD BE NOTED FROM
TUESDAY NIGHT INTO NEXT THURSDAY AS NORTHWESTERLY UPPER FLOW
DEVELOPS OVER COLORADO. FINALLY...GUSTY GRADIENT WINDS WILL BE
POSSIBLE SATURDAY MORNING AND THEN AGAIN BY NEXT TUESDAY.

&&

.AVIATION...

LLWS WILL BE POSSIBLE AT KCOS AND KPUB THROUGH ABOUT 18-19Z.  HIGH
WIND POTENTIAL WITH GUSTS TO 80 MPH POSSIBLE ACROSS TELLER COUNTY
AND GUSTS TO 70 MPH ACROSS EXTREME WESTERN EL PASO COUNTY ALONG AND
NEAR THE MOUNTAINS THIS MORNING.  REMAINING MOUNTAIN AREAS TODAY
WILL SEE GUST POTENTIAL 50-70 MPH.  ACROSS THE LOWER ELEVATIONS GUST
POTENTIAL TO ABOUT 40 MPH TODAY.  AREAS OF IFR/LIFR CIGS/VSBYS
ACROSS THE CENTRAL MOUNTAINS THROUGH TONIGHT ASSOCIATED WITH LIGHT
BUT PERSISTENT SNOW SHOWER ACTIVITY. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 2 PM MST THIS AFTERNOON FOR COZ081-082-
084-085.

&&
Hazardous weather outlook, Dec 3, 7:05 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
705 AM MST FRI DEC 3 2010

COZ058>089-093>099-041415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
705 AM MST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE EXPECTED ACROSS TELLER AND EXTREME WESTERN EL PASO
COUNTIES THIS MORNING INTO THE EARLY AFTERNOON.  GUSTS UP TO 80 MPH
WILL BE POSSIBLE ACROSS TELLER COUNTY...WITH GUSTS TO 70 MPH
POSSIBLE ALONG AND NEAR THE MOUNTAINS IN EXTREME WESTERN EL PASO
COUNTY.  THE REMAINING MOUNTAIN AREAS OF SOUTHERN COLORADO WILL BE
WINDY TODAY AS WELL WITH GUSTS UP TO 70 MPH ACROSS THE HIGHER
TERRAIN AND GUSTS UP TO 50 MPH ACROSS THE LOWER SLOPES. ELSEWHERE...
GUSTS UP TO 40 MPH WILL BE POSSIBLE TODAY.

ACROSS THE CENTRAL MOUNTAINS...AN UPPER LEVEL DISTURBANCE WILL BRING
1 TO 3 INCHES OF NEW SNOW BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER LEVEL DISTURBANCE WILL BE CAPABLE OF PRODUCING 1 TO 5 INCHES
OF SNOW OVER PORTIONS OF THE WESTERN AND ESPECIALLY CENTRAL
MOUNTAINS FROM SATURDAY INTO SUNDAY MORNING.

IN ADDITION...ANOTHER UPPER LEVEL STORM SYSTEM IMPACTING THE REGION
WILL BE CAPABLE OF PRODUCING ADDITIONAL ACCUMULATING
SNOW...ESPECIALLY OVER THE MOUNTAINS AND HIGHER ELEVATIONS FROM
LATER MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY ACROSS TELLER AND EXTREME WESTERN EL PASO COUNTIES.
SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH TONIGHT ACROSS THE
CENTRAL MOUNTAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Pikes Peak Above 11000 Ft

When
December 3, 8:00 AM MST to 3:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
December 3, 9:00 AM MST to 3:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 3, 10:00 AM MST to 3:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273871, 273872, 273869.